Alert archive / Georgia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 86, NWS Charleston, SC

July 14, 2016Liberty County, Long County, McIntosh County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 14, 2016, 1:53 PM EDT for Liberty County, Long County, McIntosh County, Georgia. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2016, 1:53 PM EDT (17:53 UTC)
Expired
Jul 14, 2016, 3:00 PM EDT
In force
67 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Liberty County, GA, Long County, GA, McIntosh County, GA

The radar

The Charleston,SC radar (KCLX), 101 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 5.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2016-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2016-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1854 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

119 
WUUS52 KCHS 141753
SVRCHS
GAC179-183-191-141900-
/O.NEW.KCHS.SV.W.0086.160714T1753Z-160714T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
153 PM EDT THU JUL 14 2016

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR PORTIONS OF...
  LIBERTY COUNTY IN SOUTHEASTERN GEORGIA...
  LONG COUNTY IN SOUTHEASTERN GEORGIA...
  MCINTOSH COUNTY IN SOUTHEASTERN GEORGIA...

* UNTIL 300 PM EDT

* AT 152 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
  HINESVILLE...MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HINESVILLE...FORT STEWART...MCINTOSH...WALTHOURVILLE...RICEBORO...
  FLEMINGTON...ALLENHURST AND SUNBURY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3162 8162 3178 8173 3197 8148 3195 8146
      3194 8140 3185 8138 3183 8136 3183 8134
      3184 8134 3179 8131 3179 8127 3175 8126
      3174 8121
TIME...MOT...LOC 1752Z 237DEG 22KT 3174 8160 

HAIL...1.00IN
WIND...60MPH
 
$$

JMC
2 follow-up statements
886 
WWUS52 KCHS 141817
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
217 PM EDT THU JUL 14 2016

GAC183-191-141827-
/O.CAN.KCHS.SV.W.0086.000000T0000Z-160714T1900Z/
LONG GA-MCINTOSH GA-
217 PM EDT THU JUL 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR LONG AND MCINTOSH COUNTIES IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3170 8147 3170 8150 3176 8164 3179 8165
      3195 8145 3194 8140 3185 8138 3183 8136
      3183 8133 3179 8131 3179 8127 3175 8126
      3174 8122 3167 8146
TIME...MOT...LOC 1817Z 249DEG 12KT 3175 8134 

$$

GAC179-141900-
/O.CON.KCHS.SV.W.0086.000000T0000Z-160714T1900Z/
LIBERTY GA-
217 PM EDT THU JUL 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR LIBERTY COUNTY...

AT 217 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES SOUTH OF
RICHMOND HILL...MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HINESVILLE...MCINTOSH...WALTHOURVILLE...RICEBORO...FLEMINGTON...
ALLENHURST...SUNBURY AND RETREAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3170 8147 3170 8150 3176 8164 3179 8165
      3195 8145 3194 8140 3185 8138 3183 8136
      3183 8133 3179 8131 3179 8127 3175 8126
      3174 8122 3167 8146
TIME...MOT...LOC 1817Z 249DEG 12KT 3175 8134 

HAIL...1.00IN
WIND...60MPH
 
$$
969 
WWUS52 KCHS 141857
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
257 PM EDT THU JUL 14 2016

GAC179-141907-
/O.EXP.KCHS.SV.W.0086.000000T0000Z-160714T1900Z/
LIBERTY GA-
257 PM EDT THU JUL 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR LIBERTY COUNTY WILL EXPIRE AT
300 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
CHARLESTON.

LAT...LON 3170 8147 3170 8150 3176 8164 3179 8165
      3195 8145 3194 8140 3185 8138 3183 8136
      3183 8133 3179 8131 3179 8127 3175 8126
      3174 8122 3167 8146
TIME...MOT...LOC 1853Z 237DEG 22KT 3175 8134 

$$

DPB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 11:00 AM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 14, 11:00 AM EDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1100 AM EDT THU JUL 14 2016

.SYNOPSIS...
Atlantic high pressure will extend west over the region through the
first part of next week while a low pressure trough lingers
inland across the Carolinas.

&&

.NEAR TERM /THROUGH TONIGHT/...
Late this morning: No significant change to the previous forecast
thinking for the rest of the day. Aloft, the forecast area is
situated between the ridge over the Atlantic and the southern
stream upper low along the Gulf coast. There is some mid/upper
level energy just to the west noted in water vapor imagery, but
its certainly not very significant. At the surface, the lee trough
remains the main feature and the afternoon sea breeze will provide
another source of low level convergence. Looking at the 12z
sounding and comparing it to 24 hours ago, mid level lapse rates
aren't as steep and the 500 mb temp is about 2.5 degrees C warmer.
Convective temperatures are around 97, and CAPE is a bit less than
yesterday as well. Hi-res model runs seem to primarily place
convection along the coast with the sea breeze with not a whole
lot of inland push. This continues to look like the most likely
scenario and pops have been tweaked to mainly favor the sea breeze
coastal locations. Heat index values should top out in the 104-107
range, so no heat advisory will be needed.

Tonight: Any lingering convection will dissipate with the loss of
heating. Warm and humid conditions will persist with lows ranging
from the mid to upper 70s inland and the lower 80s at the coast.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Deep layered subtropical high pres will continue to extend west over
the region through the period. On Friday, we continued to nudge pops
up during the afternoon and evening hours as models show 2 inch plus
pwats expanding across southeast Georgia and eastern South Carolina.
Scattered mainly diurnal convection is expected to continue over the
weekend with models indicating the best coverage may likely end up
across South Carolina on Saturday afternoon as a mid level short wave
brushes the nw periphery of the ridge across the southern mid Atlc
region. On Sunday, not much change to the pattern with diurnal
enhancements to surface moisture convergence and instability progs
indicative of a typical mid July day where scattered showers and
storms develop by afternoon with pops in the 40 percent range. Ample
deep layered instability each day and fairly light steering flow
will result in pulse and occasional multi-cell convective modes.
Isolated severe tstms possible each day with wet microbursts the
main culprit for localized damaging winds. Temps will remain above
climo but better coverage of diurnal convection should keep readings
from rising above the mid 90s. Lows will be in the mid to upper 70s
most locations.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
On Monday and Tuesday, an extensive upper ridge will blanket the
southeast U.S. making way for a continuation of hot and humid
weather with scattered diurnal convection after high temps reach the
mid 90s each day. During mid week, global models in good agreement
that a break in the upper ridge will increase as troughing develops
to the north. This should result in temps closer to climo values but
little change from the typical day to day chances for scattered
mainly diurnal convection.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
VFR will prevail at both KCHS and KSAV through the early afternoon.
There is a low chance of flight restrictions 18Z-23Z due to showers
and/or thunderstorms, but until radar trends dictate, the potential
is too uncertain for TAF inclusions.

Extended Aviation Outlook: Brief flight restrictions possible,
mainly each afternoon/evening due to showers and thunderstorms
into early next week.

&&

.MARINE...
Atlantic high pressure will prevail along with an inland surface
trough. This pattern will favor south to southwest winds that will
provide nocturnal surges Friday and Saturday Nights to near 20 kt
at times with some higher gusts. Seas could build to near 4 ft
during the evening and overnight hours but ebb to 2 to 3 ft during
the morning hours as typically occurs during this persistent
summer pattern.

The flow is expected to weaken a bit later in the weekend into early
next week as directions become a more se to s instead of sw to s.
Speeds will be 15 kt or less and seas 3 ft or less Sunday into
early next week.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...BSH
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jul 14, 4:06 AM EDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
406 AM EDT THU JUL 14 2016

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-150815-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
406 AM EDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jul 14, 8:58 AM EDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
858 AM EDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 AM     MARINE TSTM WIND 1 W FORT JOHNSON        32.75N  79.92W
07/09/2016  M43 MPH          CHARLESTON         SC   MESONET

            THE JAMES ISLAND YACHT CLUB MEASURED A 37 KNOT WIND
            GUST WITH A PASSING THUNDERSTORM. THE PEAK GUST OF 39
            KNOTS OCCURRED 15 MINUTES LATER.

&&

EVENT NUMBER CHS1600591

BSH
Local storm report, Jul 14, 9:02 AM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
902 AM EDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     MARINE TSTM WIND 1 ESE KIAWAH ISLAND     32.60N  80.07W
07/09/2016  M42 MPH          CHARLESTON         SC   MESONET

            A PUBLIC WEATHER STATION ON KIAWAH ISLAND MEASURED AT
            36 KNOT WIND GUST WITH A PASSING THUNDERSTORM.

&&

EVENT NUMBER CHS1600592

BSH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 2:36 PM EDTSpecial Weather StatementCHSMcIntosh39 min
Jul 14, 2:44 PM EDTSpecial Weather StatementCHSEffingham46 min
Jul 14, 2:56 PM EDTSpecial Weather StatementCHSChatham49 min
Jul 14, 3:13 PM EDTSevere Thunderstorm WarningCHSChatham62 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.